We have been actively working to get rid of the eczema for a full 10 days! To my knowledge, Lily has only had one slip-up with eating gluten….when she popped an animal cracker in her mouth, while filling a little baggie for her brother.
The eczema patches have gotten worse then better then worse. I don’t know if we are on the right path or not, but I know 10 days isn’t enough time to make a decision. So we’ll press on, gluten-free. 🙂 I am borrowing a couple of cookbooks from a friend, and my mom found a gluten-free baking recipe book, so we have plenty of ideas!
Her legs have been extremely itchy in the middle of the night, and she still wakes up to scratch and then confess to me about scratching them. 😦 Poor girl just needs a good night’s sleep!
We are coating them with shea butter at least twice a day (more if she is wearing jeans all day…she itches without realizing THROUGH the jeans, which always makes the skin crack or super irritated). Today we started rubbing the fresh aloe, from our plant, on the areas. Tonight, I will start applying the Vitamin E oil again.
I have updated pictures, but they aren’t very encouraging. They are saved in my phone for now, but when I have more time I will post them. It is a little discouraging to see them worse, BUT everything online says it will get worse before it gets better. Just hard to see that reality right now. I caved and applied the plain hydrocortisone cream (over-the-counter) when she is on the verge of tears. Hoping to move away from that in the future.
The steroid withdrawal has become more confirmed to me. A ton of medical sites (like, the ones posted by hospitals or doctors or medical schools) discredit the “steroid withdrawal” claim. They say the side effects from potent steroid creams (like what Lily was using) are only if applied incorrectly. The directions from our doctor were to apply twice a day when the area is inflamed. But, the creams aren’t supposed to be used long-term.
So, riddle me this: if we use the cream twice a day, then we stop when it seems to be getting better. THEN it gets ridiculously crazy worse and we go back on the cream and do it over again…..how do we NOT use it long-term? And how do they explain the getting worse when we stop the steroid?? There is only one more potency level above the cream we were using…..I can only imagine how bad the withdrawal would be if she were coming off one of those.
I don’t understand the logic behind all the creams OR the ignoring of steroid withdrawal. The insanely huge number of people claiming it online can’t ALL be wrong…can they?! And I am adding Lily’s name to the list. Because NOT using the steroid cream is like seriously sending her body into a crazy withdrawal. And the eczema is much worse.
Yes, we are flushing out her system with diet changes. BUT, her skin is craving the steroid. And it looks angry. Sounds silly, but it does. And she is embarrassed. She doesn’t like to talk about it. It doesn’t matter how many times I tell her don’t worry about it or try not to scratch or whatever….she is worried about infection or people seeing it or having to talk about it or scratching in her sleep.
I am thankful for doctors and the knowledge the medical community has to help us with our health. But, I do feel like they have failed my daughter with treating her skin. Diet changes haven’t been discussed. Psychological effects of the eczema aren’t discussed. Hormonal changes from the eczema withdrawal aren’t discussed (and let me tell you, angry outbursts immediately followed by sobbing are NOT normal).
So, I am praying for a happier post in the next week. 🙂 And maybe I’ll post the pictures to show the changes.
Tonight is chicken piccata (a change from the chicken chili I had planned) with mashed potatoes. Gotta go mash my taters!